Arizona, 2014

Flash Flood and Hail in Arizona, July 30, 2014

July 30, 2014 · NWS TWC · 4 events in 2 counties and zones

High pressure over southern New Mexico continued a moist southeast flow into southeast Arizona. Storms produced gusty winds and heavy rain near Douglas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

High pressure over southern New Mexico continued a moist southeast flow into southeast Arizona. Storms produced gusty winds and heavy rain near Douglas. Lightning struck and killed one person near Sonoita.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 30, 9:00 AM MST, 5 hours earlier.

Area forecast discussion, Jul 30, 9:00 AM MST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
900 AM MST WED JUL 30 2014

.SYNOPSIS...THUNDERSTORMS WILL BE CONFINED MAINLY TO THE SOUTH AND
SOUTHEAST OF TUCSON TODAY. INCREASING CHANCES OF THUNDERSTORMS WILL
START ON THURSDAY FOLLOWED BY SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS FRIDAY THROUGH SUNDAY. EXPECT HOTTER DAYTIME
TEMPERATURES TODAY...THEN A MODERATION IN HIGH TEMPERATURES WILL
PREVAIL THIS WEEKEND.

&&

.DISCUSSION...REMNANTS OF A THUNDERSTORM COMPLEX OVER SONORA MEXICO
LAST NIGHT CONTINUED TO MOVE NORTHWARD INTO FAR SOUTHEAST ARIZONA
THIS MORNING. A SLIGHT INCREASE IN MOISTURE AND A WEAK CIRCULATION
ASSOCIATED WITH THIS FEATURE WILL HELP INCREASE THE CHANCES OF
THUNDERSTORMS AND SHOWERS ACROSS COCHISE AND SANTA CRUZ COUNTIES
TODAY. THE PREVIOUS SHIFT ALREADY ADJUSTED POP VALUES FOR THIS
AREA...SO THE SHORT TERM FORECAST LOOKED IN GOOD SHAPE. LATEST
MODELS WERE STILL SUGGESTING SOMEWHAT LIMITED THUNDERSTORM CHANCES
AGAIN FOR THURSDAY BEFORE A NOTICEABLE UPSWING IN ACTIVITY ON
FRIDAY. MUCH BETTER CHANCES OF THUNDERSTORMS CAN BE ANTICIPATED
AREAWIDE ON SATURDAY. PLEASE REFER TO THE PREVIOUS DISCUSSION IN
THIS PRODUCT FOR MORE DETAILS.

&&

.AVIATION...VALID THRU 31/18Z.
ISOLATED -TSRA/-SHRA WILL BE LIMITED TO MAINLY NEAR THE MOUNTAINS
AND NEAR THE INTERNATIONAL BORDER SOUTH-TO-SOUTHEAST OF KTUS THIS
AFTERNOON/EVENING. OTHERWISE...MOSTLY CLEAR SKIES WILL PREVAIL WEST
OF KTUS THRU EARLY THURSDAY MORNING. FROM KTUS VICINITY EASTWARD
EXPECT A FEW TO BROKEN CUMULOFORM CLOUDS AT 8-12K FT AGL THIS
AFTERNOON AND THIS EVENING...AND CLOUD BASES MAINLY ABOVE 15K FT AGL
AT OTHER TIMES. SURFACE WIND WILL BE MOSTLY LESS THAN 10 KTS INTO
EARLY THURSDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...EXPECT THUNDERSTORMS TO BE LIMITED MOSTLY TO LOCALES
SOUTH-TO-SOUTHEAST OF TUCSON THIS AFTERNOON AND THIS EVENING.
THEREAFTER...SCATTERED MOSTLY AFTERNOON AND EVENING THUNDERSTORMS
WILL RETURN STARTING THURSDAY AND CONTINUE INTO THIS WEEKEND AS
DEEPER MOISTURE MOVES INTO THE AREA. OTHERWISE...NORMAL DIURNAL WIND
TRENDS WILL OCCUR WITH OCCASIONAL GUSTS DURING THE AFTERNOON HOURS
DUE TO DAYTIME HEATING.

&&

.PREV DISCUSSION...EXPECT SCATTERED SHOWERS/TSTMS THUR
AFTERNOON/EVENING EAST AND SOUTH OF TUCSON WITH ISOLATED
SHOWERS/TSTMS FROM TUCSON WWD/NWWD INTO WRN PIMA/SOUTH CENTRAL PINAL
COUNTIES. GREATER COVERAGE OF SHOWERS/TSTMS WILL OCCUR FRI DUE TO
THE PROGGED MOISTURE INCREASE AND A MORE FAVORABLE SELY MID-LEVEL
FLOW. A SCENARIO CONSISTING OF GUSTY OUTFLOWS PRODUCING AREAS OF
DENSE BLOWING DUST IS A POSSIBILITY FRI AFTERNOON INTO EARLY FRI
EVENING...PARTICULARLY NW OF TUCSON. HOWEVER...WILL DEFER DEPICTING
AREAS OF BLOWING DUST IN THE GRIDDED DATA WEATHER FIELD UNTIL
FORECAST CONFIDENCE INCREASES.

SAT-SUN...
SCATTERED TO NUMEROUS MAINLY AFTERNOON/EVENING SHOWERS/TSTMS WILL
PREVAIL AS HIGH PRESSURE ALOFT BECOMES CENTERED NEAR THE FOUR
CORNERS REGION. 30/00Z GFS/ECMWF WERE FAIRLY SIMILAR WITH DEPICTING
AN INVERTED TROUGH/WEAK UPPER LOW TO BE OVER THE AREA. THIS SYSTEM
WILL ENHANCE THE POTENTIAL FOR LOCALLY HEAVY RAINFALL AND PERHAPS
FLASH FLOODING.

MON-TUE...
GFS/ECMWF WERE SIMILAR WITH DEPICTING DRIER AIR TO ADVECT INTO SE AZ
FROM THE SOUTHWEST MON AS HIGH PRESSURE ALOFT BECOMES CENTERED SE OF
THE AREA. GFS/ECMWF CONTINUED TO BE SIMILAR WITH ESTABLISHING AN
UPPER HIGH OVER THE NRN GULF OF CALIFORNIA TUE. THIS SCENARIO WOULD
YIELD ANOTHER DRYING TREND EARLY NEXT WEEK. THUS...HAVE OPTED FOR A
GRADUAL DECREASE IN SHOWER/TSTM COVERAGE...WITH CHANCE-CATEGORY POPS
BY TUE ACROSS ERN SECTIONS AND DRY CONDITIONS ACROSS WRN PIMA COUNTY.

HIGH TEMPS THIS AFTERNOON WILL GENERALLY BE ABOUT 2-5 DEGS F WARMER
VERSUS TEMPS ACHIEVED TUE...AND WILL AVERAGE NEARLY 3-7 DEGS F ABOVE
NORMAL. A GRADUAL COOLING TREND WILL THEN OCCUR THUR-SUN...WITH
FORECAST HIGH TEMPS SUN TO BE A FEW DEGS BELOW NORMAL. A WARMING
TREND IS ON TAP MON-TUE DUE TO THE EXPECTED DRIER REGIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

PREV DISCUSSION...FRANCIS

In the hours before

Special weather statement, Jul 30, 1:41 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
141 PM MST WED JUL 30 2014

AZZ503-507-513-302130-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
141 PM MST WED JUL 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SANTA CRUZ COUNTY UNTIL
230 PM MST...AROUND SONOITA AND PATAGONIA...

AT 130 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES WEST OF HUACHUCA CITY...OR 20 MILES WEST
OF SIERRA VISTA.  THIS STORM WAS NEARLY STATIONARY OVER STATE
HIGHWAY 82 BETWEEN SONOITA AND PATAGONIA.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF NORTHERN
SANTA CRUZ COUNTY.

LAT...LON 3157 11063 3154 11082 3172 11084 3173 11068
TIME...MOT...LOC 2039Z 180DEG 0KT 3161 11062

The radar

The Tucson radar (KEMX), 27 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Lightning, Santa Cruz

When
July 30, 2:00 PM MST
Where
Santa Cruz County, 2.44 mi SW of Sonoita
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
31.654, -110.678

A 17-year old undocumented boy was struck and killed by lightning near Windmill Drive near Sonoita, Arizona.

Hail, Cochise

When
July 30, 5:44 PM MST
Where
Cochise County, 4.87 mi N of Douglas
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
31.420, -109.540

Penny size hail was reported north of Douglas.

Thunderstorm Wind, Cochise

When
July 30, 5:44 PM MST
Where
Cochise County, 4.87 mi N of Douglas
Measured
50 kt (58 mph) estimated gust
Reported by
Storm Chaser
Coordinates
31.420, -109.540

Thunderstorm winds downed large tree limbs north of Douglas.

Flash Flood, Cochise

When
July 30, 6:06 PM MST to 6:30 PM MST
Where
Cochise County, 4.87 mi N of Douglas to 3.73 mi N of Pirtleville
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
31.420, -109.540

Over 1.5 inches of rain in less than 30 minutes caused flash flooding along Leslie Canyon Road on the northwest side of Douglas.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Santa Cruz2014-07-3017MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537869, 538214, 538215, 538217.